This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have a family member who been having depression issues for a while. About six years ago she was in a bad car accident which resulted in the deaths of three teenagers (they were on the wrong side of the road). About a yar later her husband died from brain cancer. She is remarried now and has a ten year old daughter. Apparently this is something that she has never been able to recover from. Currently she is taking xanex and zoloft, she also drinks quite a bit. It is not uncommen for her to be passed out by 8:30pm. I am concerned about the possible detremental affects of mixing the two drugs and alcohol. I'm not even sure if it is a good idea to be taking both of the drugs together but, I am certain that the inclusion of alcohol is not a good thing. Could you please tell me how this might affect her and if you think that there may be better alternatives to the drugs she is currently taking? Thank you.
The medication she is taking is a common, and powerful combination. there is not much room for improvement. The alcohol is a problem and needs to be treated separately in some form of rehab. or psychiatric treatment. The potential bad effects are numerous, and serious, depending on how much and how often she drinks, but certainly there is a possibility of accidents at home, as well as seizures and blackouts.
Very complicated situation indeed. Mixing Xanax and alcohol isn't a good idea -- at least not in large doses since they have an additive effect. I've had a couple drinks here and there while taking xanax, and I'm still alive, but that's probably because the dose of xanax was mild and so was the alcohol intake. But if she is on a moderate to high dose, and she's drinking a pint of vodka/whiskey or 10 beers a night (whatever it takes for her to pass out) then that's a recipe for disaster. Mixing Zoloft and alcohol does carry nearly the same risk as mixing Xanax and alcohol.
In addition, the long-term effects of alcohol are very numerous and complicated as well. Oftentimes, alcoholism and depression are comorbid (they exist together) so it becomes a tough problem to deal with. Long-term alcohol abuse can result in alcoholic hepatitis (or even cirrohis), peripheral neuropathy, cereballar degeneration, brain atropy, and even Wernicke's-Kirosakoff's syndrome, if her diet lacks sufficient thiamine (B1). In addition, chronic alcoholism is bad for the heart and increases a person's likelihood of having a stroke. The depression here has to be aggressively treated.
What I would recommend is Effexor XR supplemented with Wellbutrin. This way, you have the best chance of warding off depression since these medications increase levels of serotonin, norepinephrine, and dopamine. As well, maybe a long-acting benzodiazepine like Klonopin would be beneficial to ward off the craving for alcohol. Perhaps even Antabuse if she's willing to take it, which will make her ill if she drinks alcohol. Make sure she eats well or at the very least takes a vitamin. Try to get her to ease up on the drinking. You need an aggressive psychiatrist to manage these symptoms. ASAP. Get this person help soon, because the way it's going, there isn't a pot of gold at the other end of this rainbow.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.